Levetiracetam; Induced Pancytopenia; Keppra
Levetiracetam (Keppra) is a pyrrolidone derivative and acts as an anti-epileptic medication by modulating neurotransmitter release. Pancytopenia is a very rare adverse effect caused by levetiracetam. There are fewer than four case reports in the medical literature discussing the association between levetiracetam and pancytopenia. The pathogenesis behind this relationship is unclear. Therefore, this case will serve to spread awareness of a rare cause of pancytopenia and to hypothesize how this medication causes pancytopenia.
A brain MRI of a 79-year-old female with a medical history of hypertension, Type II diabetes, and CVA revealed a right temporoparietal mass. She was started on dexamethasone prior to surgery due to the extensive amount of vasogenic edema. She underwent a temporal craniotomy with resection of the mass and was started on levetiracetam as seizure prophylaxis. Postoperatively, her blood count remained stable. She was on levetiracetam, dexamethasone, pantoprazole, and enoxaparin as prophylaxis. She was noted to have an episode of melena and anemia on the fifth day postoperatively, which resulted in a transfusion of two units of blood with an appropriate response. No acute gastroenterological intervention was deemed necessary. The patient was also noted to develop thrombocytopenia and leukopenia. Thrombotic thrombocytopenic purpura, disseminated intravascular coagulation, and heparin-induced thrombocytopenia were ruled out. Pantoprazole and enoxaparin were discontinued without any improvement in cell counts. The patient received a total of five units of platelets due to a platelet count of less than 100,000. Levetiracetam was changed to lacosamide on day ten post-operative, and dexamethasone was continued without change. Within 24 hours of discontinuing levetiracetam, the platelet counts improved and continued to trend upward. A noticeable increase in white blood cells and hemoglobin were seen five days after that.
Levetiracetam was approved by FDA for partial seizure, myoclonic seizure, and generalized tonic-clonic seizure. It is used off-label as seizure prophylaxis. This medication is associated with a few side effects that include behavioral changes, headache, drowsiness, and weakness. Hematologic adverse effects are rarely caused by this therapy. These effects include anemia, thrombocytopenia, and leukopenia. Our patient developed pancytopenia induced by levetiracetam and was resolved after we discontinued this medication. Her hemolysis profile and blood smear did not reveal any signs of hemolysis. Therefore, we hypothesize that levetiracetam induces pancytopenia by causing bone marrow suppression.
Clinicians should be aware that levetiracetam induces severe pancytopenia. We should consider changing levetiracetam to lacosamide in patients who develop pancytopenia with negative hemolysis profile. Further studies need to understand how levetiracetam induces bone marrow suppression and to find a blood test for diagnosis.